Kansas, 2023

Damaging Winds in Kansas, July 1, 2023

July 1, 2023 · NWS ICT · 4 events in 1 county or zone

A dying cluster of storms produced an isolated damaging wind gust on July 1st, 2023 in Saline county, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A dying cluster of storms produced an isolated damaging wind gust on July 1st, 2023 in Saline county, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 1, 1:57 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 1, 1:57 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
257 PM CDT Sat Jul 1 2023

.SHORT TERM...(This evening through Tuesday night)
Issued at 257 PM CDT Sat Jul 1 2023

Current satellite shows an energetic short wave moving off the east
bringing more seasonable temperatures to the CWA.  There will be
enough moisture and upper level support behind to the system to keep
showers and thunderstorms in the forecast for late this afternoon
and into the evening/overnight hours.  Intensity of this activity is
not expected to be severe but a few strong storms with small hail
and 50 mph winds can't be ruled out.  Sunday, partly cloudy skies
with seasonable temperatures can be expected.  Rain chances for
Sunday look very low with minimal moisture transport and/or forcing
present.

Monday, some weak WAA will build into the CWA by the afternoon. This
will allow temperatures to climb a little but remain close to or
just above normal.  Moisture transport will start its return to the
region which will help push the heat indices up once again.  At this
time, heat indices look to remain in the mid 90s which is well below
criteria for an advisory.  Rain chances will be significantly higher
for Monday afternoon and Monday night as a distinct isentropic
boundary will be in place over the CWA. Combine this feature with
better lapse rates, increased instability and a weak mid level
disturbance coming through during the same time, showers and
thunderstorms appear to be likely.  The intensity of this activity
looks to remain on the general side with strong or severe storms
unlikely.

Metzger

.LONG TERM...(Wednesday through Saturday)
Issued at 257 PM CDT Sat Jul 1 2023

The extended range will start out quiet and hot.  Ridging will build
up again and allow temperatures to push into he mid 90s over much of
the CWA.  Moisture transport will also continue to push into the
region and allow heat indices to inch closer to the century mark. At
this time, Tds look to remain to low to allow heat indices to breach
the century mark keeping them well below advisory criteria. By
Monday afternoon, a prefrontal trough will be pushing through the
region which may set off a few showers and thunderstorms and also
help dry the region out some keeping heat indices in check. By
Tuesday night, the main front will begin to encroach on the region.
Long range ensembles are all in agreement on the strength of this
system but disagree some on the timing.  This system appears to be a
rather potent system for mid summer and is likely to make the middle
and the end of next week rather active.  Showers and thunderstorms
will be likely Wednesday through Friday as a result. The colder air
behind the main front is expected to drop temperatures well below
normal for this time of year.  Wednesday is likely to be warmest day
as many areas could squeak out a 90 before the front arrives.  That
said, if the front arrives sooner, could see Wednesday several
degrees cooler than currently forecast.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1201 PM CDT Sat Jul 1 2023

VFR conditions should prevail through much of the forecast period.
Scattered showers and storms, currently across southern NE, will
move southeast through the afternoon and evening. There remains
some uncertainty with the southward extent of these storms and
have continued with VCTS mentions at RSL, SLN, and CNU. Confidence
is too low at GBD, HUT, and ICT to include at this time.
Otherwise, winds will remain from the west/northwest around 10 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  90  68  91 /  20   0   0  20
Hutchinson      63  89  66  92 /  20   0  10  20
Newton          64  88  67  91 /  20   0   0  20
ElDorado        64  88  67  91 /  20   0   0  20
Winfield-KWLD   65  89  68  90 /  20   0  10  20
Russell         61  89  65  94 /  20   0  10  20
Great Bend      61  89  65  92 /  10   0  10  20
Salina          63  90  66  95 /  40   0  10  20
McPherson       62  88  65  91 /  20   0  10  20
Coffeyville     66  90  68  93 /  30   0  10  10
Chanute         66  89  67  93 /  40   0   0  20
Iola            65  88  67  92 /  40   0   0  20
Parsons-KPPF    66  90  68  94 /  30   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...BMB
Hazardous weather outlook, Jul 1, 4:16 PM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
516 PM CDT Sat Jul 1 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
516 PM CDT Sat Jul 1 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to scattered showers and thunderstorms are possible this
evening, mainly along and northeast of a line extending from Great
Bend to Wichita to Sedan. Pea to dime size hail and 55 mph winds may
accompany the strongest activity. Shower and storm chances should
exit the region by around midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is potential for thunderstorms Monday through Thursday. Stay
tuned for updates especially if you have outdoor plans.

Heat indices are calculated to be in the upper 90s on Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 1, 3:53 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
453 PM CDT Sat Jul 1 2023

KSZ033-048-049-012230-
Ellsworth KS-Lincoln KS-Saline KS-
453 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of southeastern
Lincoln, northeastern Ellsworth and western Saline Counties through
530 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brookville, or 13 miles west of Salina, moving east at 30 mph.  A
mesonet site at Lincoln Hill reported a wind gust to 51 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Mesonet.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salina, Assaria, Brookville, Smolan, Falun, Glendale, Westfall and
Salina Airport.

This includes the following highways...
 Interstate 135 between Mile Markers 77 and 95.
 Interstate 70 between Mile Markers 226 and 258.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3891 9751 3861 9761 3861 9764 3874 9814
      3898 9807
TIME...MOT...LOC 2153Z 282DEG 25KT 3883 9787

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
Local storm report, Jul 1, 4:19 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
519 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     Tstm Wnd Gst     3 SW Salina             38.79N 97.65W
07/01/2023  M58 MPH          Saline             KS   ASOS

&&

Metzger

The radar

The Topeka radar (KTWX), 125 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saline

When
July 1, 4:19 PM CST
Where
Saline County, 0.69 mi S of (Sln)salina Muni Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.790, -97.650

Thunderstorm Wind, Saline

When
July 1, 4:20 PM CST
Where
Saline County, 1.38 mi S of (Sln)salina Muni Arp
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.780, -97.650

Thunderstorm Wind, Saline

When
July 1, 4:33 PM CST
Where
Saline County, 2.14 mi SSW of Salina
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.800, -97.610

The public reported the gust.

Thunderstorm Wind, Saline

When
July 1, 4:33 PM CST
Where
Saline County, 1.75 mi NW of Gypsum
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.720, -97.440

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128271, 1121649, 1128272, 1128273.